What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 7, 2:15 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, May 7, 2:15 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
315 PM EDT Sun May 7 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 251 PM EDT Sun May 7 2023
Key Messages:
1. Line of showers and thunderstorms this evening may produce
strong and gusty winds of 40-50 mph and hail up to 1/2 inch size.
Mainly along and north of interstate 40.
2. Another cluster of showers and storms overnight mainly along
and south of interstate 40. These storms may also produce winds up
to 40 mph and locally heavy rain.
Discussion:
Through this evening, a line of showers and storms will move
slowly southeast across southwest VA/northern half of east
Tennessee. Main forcing for this complex of storms is a wave/jet
streak riding the top of the ridge over Kentucky/northern
Tennessee valley.
Airmass along and ahead of this line will be marginally unstable
with MLCAPES of 500 (northeast) to 1,500 (Plateau) with mid-level
lapses of 6.5 to 6.8 degrees. Main concern is the area of mid-
level and sub-cloud layer initial dry air that produces DCAPE
values of 800 to 1000. This level of Downdraft CAPE may produce
isolated strong and gusty winds of 40-50 mph with main impact
being isolated down trees and localized power outages. Due to the
low Wet Bulb Zero around 9kft and decent mid-level lapse rates,
the strongest storms could produce small hail.
Latest HREF and HRRR shows this line of convection weakening once
it moves south of interstate 40.
For tonight, high-resolution CAMS shows another cluster of
convection moving southeast from middle Tennessee into the
southern half of east Tennessee and southwest North Carolina for
early Monday morning. Strongest storms will be along and south of
the outflow boundary from this evening's convection (southeast
Tennessee). This complex of storms will move southeast of the
region soon after daybreak Monday.
For Monday, deterministic models and ensembles vary greatly on the
convective coverage and timing of next storm development. Trending
toward the latest HRRR model which only produces scattered storms.
This seems reasonable given the outflow boundary from the series
of convective will be well west and south of the region.
&&
.LONG TERM...
(Monday night through next Sunday)
Issued at 251 PM EDT Sun May 7 2023
Key Messages:
1. Additional showers/storms expected Monday night into Tuesday. Dry
mid week with low rain chances making a return Friday into the
weekend.
2. Above normal temperatures expected throughout the long-term
period.
Discussion:
The omega block pattern remains in place to start off the long term
portion of this forecast package. Ridging will gradually amplify
into the mid-week in response to shortwave activity deepening
troughing across the PNW. Monday night into Tuesday a surface
boundary will slowly shift southward through the forecast area and
act as a forcing point for additional showers and storms. NAM
soundings continue to show MLCAPEs at or in excess of 1000J/kg and
mid-level lapse rates in the 6.5-7.5C/km range. There will also be a
brief increase in amplitude of nwly flow aloft, leading to enhanced
but mostly unidirectional shear. For this reason, a few strong or
isolated severe storms will remain possible. Primary threat will be
damaging wind gusts with perhaps some hail as well. One thing
working against storm activity will be increasing subsidence aloft.
Additionally, PWATs hovering around 1.3 inches(which is between the
75th and 90th percentile according to SPC sounding climatology out
of BNA) could result in some isolated flooding concerns dependent on
antecedent rainfall over these next two days and whether or not
areas see repeated moderate/heavy downpours.
The increased ridging influence into the mid-week should keep the
forecast area mostly dry with continued above normal temperatures
expected. By the late week and into the weekend, surface high
pressure will transition east of the area with some extent of ridge
suppression that takes place due to increased troughing over the
northeastern CONUS and into Canada. Weaker subsidence will favor a
return of PoP chances. However, it looks to follow a more diurnal
trend at this time, with best chances in the afternoon/evening.
&&
.AVIATION...
(18Z TAFS)
Issued at 1247 PM EDT Sun May 7 2023
Main concern is timing of line of showers and storms moving across
the TAF sites. First line will move across TRI around 19-20Z and
TYS around 21-22Z. Do not expect this line of convection to make
it to CHA before dissipating.
However, another cluster of convection will move from middle
Tennessee across CHA between 05-08Z possibly reaching north into
TYS/TRI with some showers early Monday morning.
Due to the expected rain cooled airmass, some low cloud
development is possible at all TAF early Monday morning before
lifting.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 64 82 65 86 / 70 50 40 50
Knoxville McGhee Tyson Airport, TN 62 79 64 81 / 60 50 50 60
Oak Ridge, TN 62 79 63 83 / 60 50 50 50
Tri Cities Airport, TN 60 76 61 77 / 40 30 60 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...DH
LONG TERM....KRS
AVIATION...DH
Hazardous weather outlook, May 7, 1:54 PM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
254 PM EDT Sun May 7 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
254 PM EDT Sun May 7 2023 /154 PM CDT Sun May 7 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
...Isolated Strong Storms this Afternoon...
A line of storms will move southeast from Kentucky into
southwest Virginia and east Tennessee through early this evening.
Some of these storms could be strong to possibly severe, with the
potential to produce damaging wind gusts and possibly small hail.
Locally heavy rains may produce some ponding of low-lying areas
and street flooding.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Additional storms are expected at times Monday and Tuesday,
although the timing is uncertain. If storms track over the same
areas, there could be a threat of flash flooding. A few storms may
have the potential to produce hail and damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this Afternoon, Monday, and
Tuesday.
In the hours before
Special weather statement, May 7, 1:42 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
242 PM EDT Sun May 7 2023
TNZ015-VAZ001-071915-
Hancock TN-Lee VA-
242 PM EDT Sun May 7 2023
...A strong thunderstorm will impact portions of northwestern Hancock
and south central Lee Counties through 315 PM EDT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hensley Store, or 12 miles northwest of
Sneedville, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sneedville, Ewing and Evanston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3666 8316 3646 8324 3655 8341 3658 8345
3660 8349 3667 8346 3667 8342 3669 8338
TIME...MOT...LOC 1841Z 291DEG 21KT 3662 8340
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CEDSpecial weather statement, May 7, 2:15 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
315 PM EDT Sun May 7 2023
TNZ015-016-072000-
Hancock TN-Hawkins TN-
315 PM EDT Sun May 7 2023
...A strong thunderstorm will impact portions of central Hawkins and
central Hancock Counties through 400 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rogersville, Sneedville, Surgoinsville, Kepler, McCloud and Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3649 8278 3636 8285 3635 8288 3635 8289
3633 8291 3633 8294 3632 8295 3648 8323
3657 8317
TIME...MOT...LOC 1915Z 293DEG 24KT 3649 8314
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CEDSpecial weather statement, May 7, 2:34 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT Sun May 7 2023
TNZ014-016-038-039-072015-
Claiborne TN-Hamblen TN-Grainger TN-Hawkins TN-
334 PM EDT Sun May 7 2023
...A strong thunderstorm will impact portions of southeastern
Claiborne, west central Hawkins, northeastern Grainger and central
Hamblen Counties through 415 PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Tazewell, or 8 miles north of Rutledge, moving
southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morristown, Bean Station, Thorn Hill and Mooresburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3642 8338 3641 8339 3642 8336 3641 8332
3640 8331 3639 8331 3640 8328 3636 8315
3618 8326 3637 8356 3645 8348
TIME...MOT...LOC 1934Z 293DEG 21KT 3639 8347
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CEDSpecial weather statement, May 7, 2:47 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
347 PM EDT Sun May 7 2023
TNZ012-035-072030-
Scott TN-Morgan TN-
347 PM EDT Sun May 7 2023
...A strong thunderstorm will impact portions of Morgan and southern
Scott Counties through 430 PM EDT...
At 347 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Jamestown, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wartburg, Sunbright, Oakdale, Rugby, Rugby State Park, Smokey
Junction, Deerlodge, Elgin, Robbins and Frozen Head State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3624 8488 3629 8487 3630 8480 3633 8477
3634 8474 3635 8474 3635 8473 3637 8472
3637 8470 3640 8466 3631 8433 3628 8433
3626 8438 3621 8437 3618 8440 3615 8445
3613 8443 3597 8456 3621 8491
TIME...MOT...LOC 1947Z 298DEG 28KT 3630 8477
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CEDSpecial weather statement, May 7, 3:11 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
411 PM EDT Sun May 7 2023
TNZ016-039-040-042-072045-
Hamblen TN-Northwest Greene TN-Northwest Cocke TN-Hawkins TN-
411 PM EDT Sun May 7 2023
...A strong thunderstorm will impact portions of southwestern
Hawkins, west central Greene and eastern Hamblen Counties through 445
PM EDT...
At 410 PM EDT, Doppler radar was tracking a strong thunderstorm over
Russellville, or 7 miles northeast of Morristown, moving southeast at
25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morristown, Russellville, Mosheim, Bulls Gap, St. Clair, Mohawk and
Mooresburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3627 8290 3606 8306 3623 8332 3627 8329
3626 8328 3628 8328 3628 8327 3629 8326
3630 8326 3638 8320
TIME...MOT...LOC 2010Z 301DEG 23KT 3628 8320
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KRSSpecial weather statement, May 7, 3:14 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT Sun May 7 2023
TNZ013-036-072100-
Anderson TN-Campbell TN-
414 PM EDT Sun May 7 2023
...A strong thunderstorm will impact portions of central Anderson and
southwestern Campbell Counties through 500 PM EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Jacksboro, or 12 miles northwest of Clinton,
moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton, Caryville, Rocky Top, Norris, Norris Dam State Park, Disney,
Andersonville, Rosedale and Cove Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3634 8429 3618 8395 3608 8407 3608 8409
3607 8409 3604 8406 3601 8409 3601 8411
3619 8440 3621 8439 3621 8437 3623 8437
TIME...MOT...LOC 2014Z 300DEG 22KT 3623 8427
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KRS